California, 2008Heavy Snow and High Wind in California, February 21 to 24, 2008
February 21 to 24, 2008 · NWS VEF · 3 events in 2 counties and zones
Yet another series of Pacific storms brought heavy snow, high winds, and thunderstorms to parts of the Mojave Desert and Southern Great Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another series of Pacific storms brought heavy snow, high winds, and thunderstorms to parts of the Mojave Desert and Southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 21, 9:35 AM PST, 5 hours 25 minutes earlier.
Area forecast discussion, Feb 21, 9:35 AM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PST THU FEB 21 2008
.SYNOPSIS...ANOTHER STORM SYSTEM WILL APPROACH THE NORTHERN
CALIFORNIA COAST TODAY...BRINGING SNOW TO THE SIERRA BY LATE THIS
AFTERNOON. CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN WILL THEN
SPREAD ACROSS THE REMAINDER OF THE AREA TONIGHT AND FRIDAY. THERE
WILL BE A BREAK ON SATURDAY BEFORE ANOTHER...STRONGER STORM AFFECTS
THE REGION SUNDAY. HIGH PRESSURE WILL BUILD OVERHEAD EARLY NEXT
WEEK...BRINGING DRIER AND WARMER WEATHER TO THE AREA.
&&
.UPDATE...SHORTWAVE PUSHING ONTO THE CALIFORNIA COAST TO SPREAD
SHOWERS INTO THE SOUTHERN SIERRA BY LATE AFTERNOON AND THEN CROSS
OVER THE CWA TONIGHT AND INTO FRIDAY. WEAK RIDGE AHEAD OF THE SYSTEM
TO BE OVER THE CWA TODAY...HOWEVER CONSIDERABLE HIGH LEVEL MOISTURE
TO FLOW THROUGH THE RIDGE FOR A MOSTLY CLOUDY/PARTLY SUNNY DAY.
OVERALL CURRENT FORECAST ON TRACK WITH NO UPDATES PLANNED ATTM.
&&
.AVIATION...FOR MCCARRAN...HIGH CIRRUS CEILINGS FOR THE REST OF
TODAY BEFORE THE CEILINGS LOWER THIS EVENING IN ADVANCE OF THE NEXT
STORM SYSTEM. WITH THE LOWER CEILING THIS EVENING AND INTO TOMORROW
MORNING THERE WILL BE A CHANCE FOR RAIN SHOWERS THROUGH OUT THE LAS
VEGAS VALLEY. THESE SHOWERS COULD BRING THE VISIBILITY DOWN TO 5
MILES BRIEFLY AND MAYBE CEILINGS TO 4000 FEET. LATE MORNING AND
EARLY AFTERNOON FRIDAY WILL SEE SKIES CLEAR AND THE THREAT OF RAIN
PASS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
THIS AFTERNOON AND TONIGHT WITH CIGS BELOW 5K FEET AND VSBYS
POTENTIALLY LOWERING TO LESS THAN 4SM. RAIN AND SNOW SHOWERS WILL BE
LIKELY OVER THE SIERRA...CENTRAL NYE AND ESMERALDA COUNTIES AND
SCATTERED RAIN SHOWERS OVER THE REMAINDER OF THE AREA. SHOWERS ARE
EXPECTED TO MOVE INTO THE WESTERN ZONES AROUND 20Z AND SPREAD OVER
THE REMAINDER OF THE AREA BY 06Z. GENERALLY LIGHT WEST WINDS THIS
MORNING WITH THE EXCEPTION OF THE SAN BERNARDINO COUNTY DESERTS
WHERE WEST WINDS WILL BE 10-15 KNOTS. SOUTHWEST WINDS WILL INCREASE
AFTER 21Z WITH 10-20 KNOTS OVER MOST AREAS.
&&
.PREV DISCUSSION...248 AM PST SHORT TERM...SATELLITE SHOWS
YESTERDAYS STORM ROLLING ACROSS NORTHERN ARIZONA WHILE TOMORROWS
STORM TAKES SHAPE OFF THE CALIFORNIA COAST. TODAY WILL BE A DOWN DAY
UNDER SHORTWAVE RIDGING FOR MOST OF OUR AREA...WITH THE EASTERN
SIERRA SLOPES BEING THE EXCEPTION. SNOW SHOULD BEGIN THERE THIS
AFTERNOON...AND THOUGHT ABOUT AN ADVISORY...BUT EVENTUALLY DECIDED
AGAINST IT. BELIEVE THAT SPILLOVER POTENTIAL WILL BE LIMITED...AND
KEPT SNOW AMOUNTS JUST UNDER ADVISORY CRITERIA. FOR THE REST OF OUR
CWFA...IMPRESSIVE JET BETWEEN 30-40N WAS COMING ACROSS 130W THIS
MORNING AND WILL SLAM INLAND TONIGHT...SPREADING PRECIP CHANCES
AREAWIDE. SAID JET WILL ALSO HELP WINDS ACROSS THE WESTERN MOJAVE
FLIRT WITH ADVISORY CRITERIA AGAIN TOMORROW. WINDS AND PRECIP
CHANCES WILL DECREASE TOMORROW NIGHT AS THE STORM MOVES BY AND
ANOTHER BRIEF PERIOD OF SHORTWAVE RIDGING TAKES HOLD. THE NEXT STORM
COULD BE THE STRONGEST OF THE SERIES...AND WILL BEGIN TO AFFECT THE
NORTHWEST ZONES AS THE SHORT TERM DRAWS TO A CLOSE SATURDAY NIGHT.
PREFER THE SLOWER LOOK OF THE ECMWF HERE AS MODEL RUN TO RUN TRENDS
HAVE SHOWN A DEFINITE SLOWING TREND FOR THE PAST SEVERAL RUNS.
.LONG TERM...MODELS IN GOOD AGREEMENT WITH THE LAST IN A SERIES OF
PACIFIC STORMS TO AFFECT OUR REGION IN A WEEK. THIS SYSTEM IS POISED
TO BRING IN HIGH AMOUNTS OF QPF TO NORTHERN AND CENTRAL CA WITH
LESSER AMOUNTS SOUTH. FOR OUR AREA...IT LOOKS LIKE THE MAJORITY OF
THE PRECIPITATION WILL BE INTERCEPTED BY THE SIERRA SATURDAY
NIGHT...BUT AS THE SYSTEM SHIFTS EAST...PRECIPITATION CHANCES WILL
INCREASE OVER THE REMAINDER OF THE CWA DURING THE DAY SUNDAY. WILL
ALSO HAVE TO WATCH FOR THE POTENTIAL OF A SIERRA DOWNSLOPE WIND
EVENT SUNDAY MORNING. TIMING OF THE PRECIPITATION WILL BE KEY...BUT
THE FAVORABLE LOCATION OF A 140KT JET MOVING INTO THE CENTRAL SIERRA
COULD BRING STRONG DOWNSLOPE WINDS BEFORE THE PRECIPITATION BEGINS
OVER THE EASTERN SLOPES. SYSTEM EXPECTED TO MOVE THROUGH THE AREA
SUNDAY NIGHT WITH SOME RESIDUAL PRECIPITATION OVER THE EASTERN CWA
EARLY MONDAY. STRONG HIGH PRESSURE IS FORECAST TO BUILD OVER THE
WESTERN STATES MONDAY AFTERNOON AND CONTINUE THROUGH THURSDAY WITH A
GRADUAL WARMING TREND AND DRY CONDITIONS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
JENSEN/JACQUES/MORGAN/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 21, 3:07 AM PST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 AM PST THU FEB 21 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-220800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
307 AM PST THU FEB 21 2008 /407 AM MST THU FEB 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL APPROACH THE NORTHERN CALIFORNIA COAST
THIS AFTERNOON...BRINGING SNOW TO THE SIERRA TODAY AND CHANCES FOR
MOUNTAIN SNOW AND VALLEY RAIN TO THE REMAINDER OF THE REGION
TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN WILL CONTINUE THROUGH
FRIDAY...AND GUSTY WINDS WILL AFFECT PORTIONS OF THE MOJAVE DESERT
FRIDAY AS WELL. AFTER A BREAK ON SATURDAY...ANOTHER STORM SYSTEM
WILL AFFECT THE REGION SUNDAY INTO MONDAY. THIS STORM COULD BRING
SIGNIFICANT SNOW TO THE EASTERN SIERRA SLOPES. STRONG WINDS COULD
ALSO BE POSSIBLE...BUT THE EXACT LOCATION AND TIMING ARE STILL
UNCERTAIN. MUCH QUIETER WEATHER IS EXPECTED TUESDAY AND WEDNESDAY
AS HIGH PRESSURE TAKES OVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
MORGAN
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- February 21, 3:00 PM PST to 9:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
An observer recorded 11 inches of snow in Aspendell (8500').
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- February 23, 11:00 AM PST to February 24, 9:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
An observer recorded 12 inches of snow in Aspendell (8500').
High Wind, Owens Valley
- When
- February 23, 11:10 PM PST to February 24, 12:40 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
The strongest measured gust occurred at 0040 PST 1 mile N of Independence. Several other sensors measured high winds during the event. The facade of a building in Independence was blown off.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Flooding in Florida, February 21 to 22, 2008$750,000 · 3 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77083, 77085, 77090.